The dilemma of a Reye's syndrome like illness is a difficult clinical problem.
The patient described by Dr. Kumar could have had Reye's syndrome but such
clinical findings can also be ascribed to acute salicylism and certain inborn errors of metabolism (e.g., urea cycle disorders and medium chain acyl CoA dehydrogenase deficiency). Without complete investigative work-up it would be inappropriate to give a label of Reye's syndrome in the given
There is no direct causal relationship between aspirin and Reye's syndrome(l,2). However, indirect epidemiological evidence suggests that there may be a probable association between aspirin and Reye's syndrome in the presence of influenza or varicella infections(l,2). Aspirin should, therefore, be stopped/witheld in children directly exposed to these. viral illnesses. Needless to say, in any child receiving aspirin the occurrence of unexplained vomiting or stupor should lead to immediate cessation of therapy(2). Reye's syndrome, however, is a rare occurrence and most pediatric rheumatology clinics abroad have not reported this complication in children receiving aspirin(2). Further, a significant proportion of children with established Reye's syndrome have no history of salicylate ingestion and in some countries there appears to be a complete lack of association between the two(2,3). The clinician, therefore, has to take the so-called association between aspirin and Reye's syndrome in its correct perspective.
Even though NSAIDs would undoubtedely be effective as anti-inflammatory agents in acute rheumatic fever, there are no conclusive data to support their use(4). Aspirin is the drug of choice for this condition and would continue to remain so in the years to come because of its efficacy and safety profile. There have been no well designed controlled studies which show that NSAIDs are significantly more effective than aspirin in any rheumatological condition including acute rheumatic fever(5,6).
Though Reye's syndrome has not been associated with NSAIDs this should not be
taken as an argument for their use. The therapeutic misadventures reported with NSAIDs are legion(7). Over the last three decades many NSAIDs (e.g., phenylbutazone related drugs and, more recently, benoxaprofen)
have had to be withdrawn from clinical use because of serious, and at times fatal, adverse reactions(7). NSAIDs
are one of the most common causes of adverse reaCtions reported to drug regulatory authorities(7). In the United Kingdom NSAIDs account for 5% of all drugs prescribed, but are responsible for 25% of all adverse drug reactions reported to the Committee on Safety of Medicines(7). It is disconcerting to note that NSAID related adverse effects are responsible for an estimated 3000-4000 deaths in the UK and 7000 deaths in the USA each year(7). In contrast aspirin has a far more favorable safety profile and, should, there- fore, continue to be the drug of first choice in acute rheumatic fever(2,4). However, it must be administered and monitored carefully.
Associate Professor of Pediatric
Allergy and Immunology,
Department of Pediatrics,
Post Graduate Institute
of Medical Education and Research,
Chandigarh 160 012.
Balistreri'WF. Reye syndrome and "Reye
like" diseases. .In: Nelson Textbook of
Pediatrics, 15th edn. Eds. Behrman RE, Kliegman RM, Arvin AM. Philadelphia, W.B. Saunders Company, 1996; pp 1144- 1145. .
Cassidy ]T, Petty RE. Basic concepts of drug therapy. In: Textbook of Pediatric Rheumatology, 3rd edn. Eds. Cassidy JT, Petty RE. Philadelphia, W.B. Saunders Company, 1995: pp65-107.
Orlowski JP, Gillis J, Kilham HA. Complete lack of association between development of Reye's syndrome and ingestion of salicylates. Pediatrics 1987; 80: 638-642.
Kaplan EL. Rheumatic fever. In: Harrison's Principles of Internal Medicine, 14th edn. Eds. Fauci AS, Braunwald E, Isselbacher KJ, Wilson JD, Martin JB, Kasper DL, et al. New York, McGraw-Hill Publishers, 1998; pp 1309-1311.
Clements PJ, Paulus HE. Non-steroidal anti-rheumatic drugs. In: Textbook of Rheumatology, 5th edn. Eds. Kelley WN, Ruddy S, Harris ED, Sledge CB. Philadelphia, W.B. Sa\1nders Company, 1997; pp 707-740.
Insel P A. Analgesic-antipyretic and anti-inflammatory agents and drugs employed in the treatment of gout. In: Goodman and Gilman's The Pharmacological Basis 'of Therapeutics, 9th edn. Eds. Hardman JG, Limbird LE, Molinoff PB, Ruddon RW. London. McGraw-Hill Publishers, 1996; pp 617-658.
Chetley A. New sorts of aspirin in disguise-NSAIDs. In: Problem Drugs. Ed. Chetley
A. Amsterdam, 'Health Action International, 1993; pp 87-96.